Illinois, 2009

Hail and Damaging Wind in Illinois, May 7, 2009

May 7, 2009 · NWS LSX · 7 events in 1 county or zone

A frontal boundary moved through the region, triggering showers and thunderstorms. Numerous reports of large hail and some isolated wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A frontal boundary moved through the region, triggering showers and thunderstorms. Numerous reports of large hail and some isolated wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 6:06 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 7, 6:06 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT THU MAY 7 2009

.DISCUSSION...
/258 PM CDT THU MAY 7 2009/
FORECAST AREA HAS CLEARED OFF EARLY THIS AFTERNOON WITH ATMOSPHERE
SLOWLY RECOVERING. SURFACE DEWPTS ARE RISING OVER SOUTHERN KS AND
SWRN MO...BUT REMAIN LOWER OVER OUR FORECAST AREA. FURTHER WEST
INSTABILITY RETURNING RAPIDLY AS WELL ON 30KT LLJ.  SO CONVERGENCE
ALONG BOUNDARY THAT EXTENDS FROM SOUTHEASTERN NE EASTWARD INTO
SOUTHWESTERN IA WILL BE FOCUS FOR STORM INITIATION. THUS SPC HAS PUT
AREAS JUST WEST OF US IN A TORNADO WATCH THROUGH 8 PM THIS EVENING.
UPPED POPS FROM 00Z TO 06Z TONIGHT TO LIKELY AS CONVECTION THAT DOES
INITIATE MOVES EAST INTO CENTRAL AND NORTHEASTERN MO...WEST CENTRAL
IL.

OTHERWISE...FOCUS SHIFTS FURTHER TO THE SOUTH AFTER 06Z TONIGHT AS
MCS DEVELOPMENT OVER SOUTHEASTERN KS/SOUTHWESTERN MO...SLIDES TO THE
EAST ACROSS SOUTHERN PORTIONS OF FORECAST AREA FROM 12Z TO 18Z...
BEFORE EXITING DURING THE EARLY AFTERNOON HOURS TOMORROW. SOME
CONCERN ABOUT WHERE MCS DOES INITIATE...DEPENDING ON WHERE SURFACE
BOUNDARY ENDS UP. USED A BLEND OF NAM AND GFS TO HANDLE THIS. SPC
HAS PLACED ALL OF CWA IN A SLIGHT RISK THROUGH 12Z TOMORROW...THEN
SOUTHERN PORTIONS OF CWA FROM 12Z TOMORROW TO 12Z SATURDAY. MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. ANOTHER ISSUE WILL BE QPF...FEEL THAT HPC QPF IS A LITTLE
TOO FAR SOUTH WITH MCS...SO USED GFS QPF...THOUGH BACKED DOWN ON
AMOUNTS. EXPECT 1 TO 2 INCHES OF RAIN MAINLY ALONG AND SOUTH OF A
CUBA MISSOURI TO SALEM ILLINOIS LINE...DURING THE DAY TOMORROW.

AS HAS BEEN THE CASE WITH SYSTEMS OVER OUR AREA LATELY...BOUNDARY TO
GET HUNG UP FOR AWHILE JUST SOUTH OF MO. SO COULD STILL SEE SOME
RAIN...ESPECIALLY SOUTHERN PORTIONS OF FORECAST AREA FRIDAY NIGHT
AND SATURDAY...THEN A BRIEF BREAK SATURDAY NIGHT. MODELS CONTINUE TO
INDICATE ANOTHER WAVE ALONG THE BOUNDARY APPROACHING THE REGION ON
MOTHERS DAY...SO KEPT SILENT SLIGHT CHANCE POPS DURING THE
DAY...BEFORE DRYING EVERYONE OUT FOR THE BEGINNING OF THE WORK WEEK.

FOR THE REMAINDER OF THE EXTENDED PERIOD...RIDGE BEGINS TO MOVE OFF
TO THE EAST ON TUESDAY...ALLOWING SOUTHERLY FLOW TO RETURN ONCE
AGAIN. RAIN CHANCES RETURN TUESDAY NIGHT AS A WARM FRONT LIFTS
THROUGH REGION AHEAD OF NEXT WEATHER SYSTEM WHICH WILL SLIDE THROUGH
WEDNESDAY NIGHT AND THURSDAY.

AS FOR TEMPERATURES THROUGH THE FORECAST PERIOD...MINOR ADJUSTMENTS
TO GOING FORECAST WITH SLIGHTLY COOLER TEMPS EXPECTED ON SUNDAY AS
SURFACE RIDGE BUILDS IN...THEN WARM BACK UP INTO THE UPPER 70S TO
LOWER 80S BY WEDNESDAY...JUST AHEAD OF NEXT FRONTAL BOUNDARY.

BYRD

&&

.AVIATION...
/645 PM CDT THU MAY 7 2009/
FOR THE 00Z TAFS...
PRIMARY CONCERN FOR AVIATORS TONIGHT IS THUNDERSTORM ACTIVITY.
THINK WELL SEE INCREASING COVERAGE NORTH OF THE I-70 CORRIDOR AS
THE LOW LEVEL JET RAMPS UP. THINK THERE COULD BE SOME LEFT OVER
SHOWER ACTIVITY THAT DRIFTS SOUTH OF I-70 LATE THIS EVENING AND
OVERNIGHT...BUT MAIN AREA OF THUNDERSTORMS LOOKS LIKE IT COULD
RE-FOCUS ACROSS SOUTHWEST MO/NORTHEAST OK LATER TONIGHT. VFR
FLIGHT CONDITIONS SHOULD PREVAIL OUTSIDE OF THUNDERSTORMS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 7, 2:44 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT THU MAY 7 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
OVER SOUTHWESTERN IOWA WILL CONTINUE TO DEVELOP AND MOVE EAST
SOUTHEAST THIS EVENING...MAINLY AFFECTING CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. A FEW STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL AND ISOLATED TORNADOES.

OTHERWISE...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN KANSAS AND SLIDE EAST ACROSS SOUTHERN MISSOURI LATE
TONIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. A FEW OF THESE STORMS
MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES.

MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS
RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A LARGE
COMPLEX OF STORMS MOVES EASTWARD THROUGH SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...MAINLY ALONG AND SOUTH OF A CUBA MISSOURI TO SALEM
ILLINOIS LINE DURING THE DAY ON FRIDAY. THERE IS ALSO A SLIGHT
RISK OF SEVERE WEATHER. A FEW OF THESE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL.

THE CHANCE OF STORMS WILL LINGER INTO FRIDAY NIGHT AND SATURDAY
ALONG AND SOUTH OF INTERSTATE 70.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
ACROSS MUCH OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 7, 6:20 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 W LA GRANGE           40.05N  91.54W
05/07/2009  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901791

JP
Local storm report, May 7, 6:23 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             CANTON                  40.13N  91.52W
05/07/2009  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

            STRONG WINDS...NO DAMAGE

&&

EVENT NUMBER LSX0901792

JP
Local storm report, May 7, 6:37 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             2 N QUINCY              39.96N  91.39W
05/07/2009  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901793

JP
Special weather statement, May 7, 8:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 PM CDT THU MAY 7 2009

MOZ072-080315-
CRAWFORD MO-
937 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD COUNTY UNTIL
1015 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ST. JAMES...OR 7 MILES WEST
OF CUBA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUBA...STEELVILLE...
BOURBON...LEASBURG AND ST. CLOUD.

CVKING
Local storm report, May 7, 9:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             HARDIN                  39.16N  90.62W
05/07/2009  E0.70 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901794

JP
Local storm report, May 7, 9:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             GODFREY                 38.97N  90.19W
05/07/2009  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901795

JP

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 7, 9:30 PM CST
Where
Madison County, Alton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.170

Hail, Madison

When
May 7, 9:30 PM CST
Where
Madison County, Godfrey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.180

Hail, Madison

When
May 7, 9:30 PM CST
Where
Madison County, 5 mi N of Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.972, -90.170

Thunderstorm Wind, Madison

When
May 7, 9:30 PM CST
Where
Madison County, 0.99 mi SW of Alton to 0.85 mi SSW of Alton
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.890, -90.183

A downburst moved through portions of Alton, blowing down the third story of an old brick building on East Broadway. Some of the bricks and debris were thrown onto the roofs of adjacent buildings. Further down the block the winds blew in a wall of an abandoned lumber company's metal storage building. Numerous vehicles in the area sustained damage from the flying debris as well. Several large trees in the area were blown over as well. One tree fell onto the roof of a house causing minor damage. No one was injured due to this event.

Hail, Madison

When
May 7, 9:40 PM CST to 9:45 PM CST
Where
Madison County, Wood River
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -90.080

Hail, Madison

When
May 7, 9:42 PM CST
Where
Madison County, 3 mi E of Alton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.114

Hail, Madison

When
May 7, 9:45 PM CST
Where
Madison County, 1 mi S of Roxana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.816, -90.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169477, 169480, 169483, 169509, 169500, 169510, 169501.